Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Wichita, KS

April 23, 2020Kingman County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 23, 2020, 6:21 PM CDT for Kingman County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2020, 6:21 PM CDT (23:21 UTC)
Expired
Apr 23, 2020, 6:45 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Kingman County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS83 KICT 232321
SPSICT

Special Weather Statement
National Weather Service Wichita KS
621 PM CDT Thu Apr 23 2020
 
KSZ082-232345-
Kingman KS-
621 PM CDT Thu Apr 23 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Kingman County in south central Kansas...

* Until 645 PM CDT.

* At 619 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles south of Kingman...moving
  east at 35 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Norwich, Murdock, Spivey, Cleveland and Rago. 

LAT...LON 3739 9820 3760 9821 3763 9781 3739 9781
TIME...MOT...LOC 2320Z 268DEG 28KT 3749 9809 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 23, 2:51 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 23, 2:51 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
251 PM CDT Thu Apr 23 2020

.SHORT TERM...(This evening through Sunday)
Issued at 251 PM CDT Thu Apr 23 2020

Main challenge is convective trends this evening thru Friday night.
Widely scattered convection has developed as expected just ahead
of a surface trof/weak cold front across west central Kansas.
Modest instability and shear combo may support some organization
in the northwest flow aloft with steep lapse rates/inverted-V
soundings in the drier sub-cloud base air lending to locally
strong down-burst winds. Small hail is also possible. There is
potential for propagation/development southeastward on various
outflows toward the turnpike through the evening, though suspect
waning as it does so. Otherwise, chances for showers and isolated
storms will increase into Friday, in response to the amplifying
upper trof across the central Plains/lower Missouri Valley. The
relatively cool temperatures aloft, low level moisture and lift
under the developing trof will result in scattered to numerous
showers/isolated storms. Better coverages/chances over southeast
Kansas by Friday afternoon. Saturday still looks dry and
seasonably mild in the wake of the departing trof. Mean
geopotential height rises into Sunday and return southerly low
level flow will result in a warmer end to the weekend.

Darmofal

.LONG TERM...(Sunday night through Thursday)
Issued at 251 PM CDT Thu Apr 23 2020

There is still a signal for some elevated convection with some
mid-level warm moist advection/elevated instability from Sunday
evening thru early Monday across mainly southern Kansas. A more
pronounced upper trof is progged to deepen across the Midwest
into the Great Lakes Tuesday into Wednesday. This still looks to
bring a modest cold front southward across Kansas with modest
chances for showers/storms, mainly across eastern Kansas.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Apr 23 2020

Isolated to widely scattered showers and thunderstorms are
possible after about 4-5 PM generally along and west of the Flint
Hills corridor. While widespread severe weather is not expected, a
few storms could be capable of 50-60 mph winds, small hail,
lightning, and brief heavy rain. Activity should tend to diminish
toward sunset as it approaches the Flint Hills. Later tonight,
scattered showers and perhaps a few thunderstorms are expected to
redevelop areawide as lift increases in response to an upper
trough approaching from the northwest. Weak cold advection behind
a progressing cool front should support areas of MVFR or IFR
ceilings mainly northwest of the KS Turnpike Friday morning.
Chances for showers and thunderstorms will continue Friday across
central and eastern KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    53  65  45  69 /  30  60  10   0
Hutchinson      50  65  43  69 /  30  60  10   0
Newton          51  64  43  67 /  30  70  10   0
ElDorado        53  66  44  68 /  30  70  20  10
Winfield-KWLD   55  67  45  69 /  30  60  20   0
Russell         48  67  41  69 /  30  40   0  10
Great Bend      49  66  40  69 /  20  50  10  10
Salina          50  66  43  69 /  30  60  10  10
McPherson       50  65  42  68 /  30  60  10  10
Coffeyville     55  69  47  68 /  30  70  40  10
Chanute         54  67  47  67 /  30  70  40  10
Iola            53  66  46  66 /  30  70  40  10
Parsons-KPPF    55  68  47  67 /  30  70  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
Hazardous weather outlook, Apr 23, 3:34 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
334 PM CDT Thu Apr 23 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
334 PM CDT Thu Apr 23 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

Widely scattered showers and thunderstorms will affect locations
generally west of the Kansas turnpike this evening. These showers
and storms will be capable of isolated strong wind gusts of 50 to 60
mph and perhaps some small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms can be expected on Friday with the best
chances along and east of the Kansas turnpike. A locally strong
storm with small hail is possible in the afternoon across southeast
Kansas.

Isolated storms are possible across far southern Kansas late Sunday
into early Monday, and across portions of central, south central
and southeast Kansas Monday night through Tuesday night. At this
time, the risk for severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 23, 5:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
519 PM CDT Thu Apr 23 2020

KSZ067-232300-
Reno KS-
519 PM CDT Thu Apr 23 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...

* Until 600 PM CDT.

* At 517 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Zenith...moving east at 15 mph.

* Wind gusts up to 50 mph and maybe some dime sized hail or
  smaller will be possible with this storm.

* Locations impacted include...
  Sylvia and Plevna.

LAT...LON 3812 9847 3810 9827 3794 9830 3796 9847
TIME...MOT...LOC 2218Z 277DEG 15KT 3804 9850
Special weather statement, Apr 23, 5:23 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
523 PM CDT Thu Apr 23 2020

KSZ050-067-232245-
Reno KS-Rice KS-
523 PM CDT Thu Apr 23 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Southern Rice County in central Kansas...

* Until 545 PM CDT.

* At 519 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Alden, or near Sterling...
  moving east at 30 mph.

* Wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Sterling, Nickerson and Alden.

LAT...LON 3811 9844 3829 9839 3824 9803 3807 9811
TIME...MOT...LOC 2222Z 288DEG 26KT 3820 9828
Special weather statement, Apr 23, 5:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
544 PM CDT Thu Apr 23 2020

KSZ082-232315-
Kingman KS-
544 PM CDT Thu Apr 23 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Kingman County in south central Kansas...

* Until 615 PM CDT.

* At 541 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northeast of Nashville, or
  12 miles east of Isabel...moving east at 25 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Willowdale, Spivey and Cleveland.

LAT...LON 3763 9846 3763 9812 3745 9811 3745 9846
TIME...MOT...LOC 2244Z 269DEG 20KT 3754 9834
Special weather statement, Apr 23, 6:00 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
600 PM CDT Thu Apr 23 2020

KSZ051-232330-
McPherson KS-
600 PM CDT Thu Apr 23 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern McPherson County in central Kansas...

* Until 630 PM CDT.

* At 558 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Windom, or 9 miles northwest of
  Inman...moving east at 25 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Mcpherson, Windom and Mcpherson Airport.

LAT...LON 3828 9759 3826 9793 3843 9792 3848 9759
TIME...MOT...LOC 2259Z 264DEG 21KT 3835 9786
Special weather statement, Apr 23, 6:10 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
610 PM CDT Thu Apr 23 2020

KSZ067-232345-
Reno KS-
610 PM CDT Thu Apr 23 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Reno County in south central Kansas...

* Until 645 PM CDT.

* At 607 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Partridge, or 8 miles north of
  Pretty Prairie...moving east at 25 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Haven, Arlington, Partridge, Yoder and Cheney Lake.

LAT...LON 3781 9819 3799 9819 3800 9778 3781 9777
TIME...MOT...LOC 2309Z 268DEG 21KT 3791 9803
Special weather statement, Apr 23, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
621 PM CDT Thu Apr 23 2020

KSZ082-232345-
Kingman KS-
621 PM CDT Thu Apr 23 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Kingman County in south central Kansas...

* Until 645 PM CDT.

* At 619 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles south of Kingman...moving
  east at 35 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Norwich, Murdock, Spivey, Cleveland and Rago.

LAT...LON 3739 9820 3760 9821 3763 9781 3739 9781
TIME...MOT...LOC 2320Z 268DEG 28KT 3749 9809

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:02 PM CDTSpecial Weather StatementICTRussell28 min
Apr 23, 3:49 PM CDTSpecial Weather StatementICTBarton26 min
Apr 23, 4:02 PM CDTSpecial Weather StatementICTBarton28 min
Apr 23, 4:29 PM CDTSpecial Weather StatementICTBarton46 min
Apr 23, 5:19 PM CDTSpecial Weather StatementICTReno41 min
Apr 23, 5:23 PM CDTSpecial Weather StatementICTRice22 min
Apr 23, 5:44 PM CDTSpecial Weather StatementICTKingman31 min
Apr 23, 6:00 PM CDTSpecial Weather StatementICTMcPherson30 min
Apr 23, 6:10 PM CDTSpecial Weather StatementICTReno35 min
Apr 23, 6:41 PM CDTSpecial Weather StatementICTSedgwick49 min
Apr 23, 6:51 PM CDTSpecial Weather StatementICTSedgwick39 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.